• Previous Article
    Bogdanov-Takens bifurcations in the enzyme-catalyzed reaction comprising a branched network
  • MBE Home
  • This Issue
  • Next Article
    Threshold dynamics of a time periodic and two--group epidemic model with distributed delay
2017, 14(5-6): 1515-1533. doi: 10.3934/mbe.2017079

Onset and termination of oscillation of disease spread through contaminated environment

1. 

College of Science, Northeastern University Shenyang, Liaoning 110819, China, Canada

2. 

Center for Disease Modelling, York Institute for Health Research York University, Toronto, Ontario, M3J 1P3, Canada

* Corresponding author: Shuni Song

Received  August 29, 2016 Revised  December 2016 Accepted  December 30, 2016 Published  May 2017

We consider a reaction diffusion equation with a delayed nonlocal nonlinearity and subject to Dirichlet boundary condition. The model equation is motivated by infection dynamics of disease spread (avian influenza, for example) through environment contamination, and the nonlinearity takes into account of distribution of limited resources for rapid and slow interventions to clean contaminated environment. We determine conditions under which an equilibrium with positive value in the interior of the domain (disease equilibrium) emerges and determine conditions under which Hope bifurcation occurs. For a fixed pair of rapid and slow response delay, we show that nonlinear oscillations can be avoided by distributing resources for both fast or slow interventions.

Citation: Xue Zhang, Shuni Song, Jianhong Wu. Onset and termination of oscillation of disease spread through contaminated environment. Mathematical Biosciences & Engineering, 2017, 14 (5-6) : 1515-1533. doi: 10.3934/mbe.2017079
References:
[1]

L. Bourouiba, S. Gourley, R. Liu, J. Takekawa and J. Wu, Avian Influenza Spread and Transmission Dynamics. In Analyzing and Modeling Spatial and Temporal Dynamics of Infectious Diseases John Wiley and Sons Inc. , 2014.

[2]

N. Britton, Reaction-diffusion Equations and Their Applications to Biology Academic Press, London, 1986.

[3]

S. Chen, J. Shi, Stability and Hopf bifurcation in a diffusive logistic population model with nonlocal delay effect, J. Differ. Equations, 253 (2012), 3440-3470. doi: 10.1016/j.jde.2012.08.031.

[4]

S. Chen, J. Yu, Stability and bifurcations in a nonlocal delayed reaction-diffusion population model, J. Differ. Equaitons, 260 (2016), 218-240. doi: 10.1016/j.jde.2015.08.038.

[5]

K. Deng, Y. Wu, Global stability for a nonlocal reaction-diffusion population model, Nonlinear Anal. Real World Appl., 25 (2015), 127-136. doi: 10.1016/j.nonrwa.2015.03.006.

[6]

S. Gourley, R. Lui, J. Wu, Spatiotemporal distributions of migratory birds: Patchy models with delay, SIAM Journal on Applied Dynamical Systems, 9 (2010), 589-610. doi: 10.1137/090767261.

[7]

S. Guo, Stability and bifurcation in a reaction-diffusion model with nonlocal delay effect, J. Differ. Equations, 259 (2015), 1409-1448. doi: 10.1016/j.jde.2015.03.006.

[8]

B. D. Hassard, N. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation Cambridge University Press, Cambridge, 1981.

[9]

Y. Hsieh, J. Wu, J. Fang, Y. Yang and J. Lou, Quantification of bird-to-bird and bird-to-human infections during 2013 novel H7N9 avian influenza outbreak in China PLoS One 9 (2014), e111834.

[10]

R. Hu, Y. Yuan, Spatially nonhomogeneous equilibrium in a reaction-diffusion system with distributed delay, J. Differ. Equations, 250 (2011), 2779-2806. doi: 10.1016/j.jde.2011.01.011.

[11]

R. Liu, V. Duvvuri, J. Wu, Spread patternformation of H5N1-avian influenza and its implications for control strategies, Math. Model. Nat. Phenom., 3 (2008), 161-179. doi: 10.1051/mmnp:2008048.

[12]

Z. P. Ma, Stability and Hopf bifurcation for a three-component reaction-diffeusion population model with delay effect, Appl. Math. Model., 37 (2013), 5984-6007. doi: 10.1016/j.apm.2012.12.012.

[13]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations Springer-Verlag, New York, 1983.

[14]

J. So, J. Wu, X. Zou, A reaction-diffusion model for a single species with age structure. I travelling wavefronts on unbounded domains, Proceedings of the Royal Society: London A, 457 (2001), 1841-1853. doi: 10.1098/rspa.2001.0789.

[15]

Y. Su, J. Wei, J. Shi, Hopf bifurcation in a diffusive logistic equation with mixed delayed and instantaneous density dependence, J. Dyn. Differ. Equ., 24 (2012), 897-925. doi: 10.1007/s10884-012-9268-z.

[16]

X. Wang, J. Wu, Periodic systems of delay differential equations and avian influenza dynamics, J. Math. Sci., 201 (2014), 693-704.

[17]

Z. Wang, J. Wu, R. Liu, Traveling waves of the spread of avian influenza, Proc. Amer. Math. Soc., 140 (2012), 3931-3946. doi: 10.1090/S0002-9939-2012-11246-8.

[18]

Z. C. Wang, W. T. Li, J. Wu, Entire solutions in delayed lattice differential equations with monostable nonlinearity, SIAM J. Math. Anal., 40 (2009), 2392-2420. doi: 10.1137/080727312.

[19]

J. Wu, Theory and Applications of Partial Functional Differential Equations Spinger-Verlag, New York, 1996.

[20]

T. Yi, X. Zou, Global dynamics of a delay differential equaiton with spatial non-locality in an unbounded domain, J. Differ. Equations, 251 (2011), 2598-2611. doi: 10.1016/j.jde.2011.04.027.

[21]

G. Zhao, S. Ruan, Existence, uniqueness and asymptotic stability of time periodic traveling waves for a periodic Lotka-Volterra competition system with diffusion, J. Math. Pures Appl., 95 (2011), 627-671. doi: 10.1016/j.matpur.2010.11.005.

[22]

W. Zuo, Y. Song, Stability and bifurcation analysis of a reaction-diffusion equaiton with spatio-temporal delay, J. Math. Anal. Appl., 430 (2015), 243-261. doi: 10.1016/j.jmaa.2015.04.089.

show all references

References:
[1]

L. Bourouiba, S. Gourley, R. Liu, J. Takekawa and J. Wu, Avian Influenza Spread and Transmission Dynamics. In Analyzing and Modeling Spatial and Temporal Dynamics of Infectious Diseases John Wiley and Sons Inc. , 2014.

[2]

N. Britton, Reaction-diffusion Equations and Their Applications to Biology Academic Press, London, 1986.

[3]

S. Chen, J. Shi, Stability and Hopf bifurcation in a diffusive logistic population model with nonlocal delay effect, J. Differ. Equations, 253 (2012), 3440-3470. doi: 10.1016/j.jde.2012.08.031.

[4]

S. Chen, J. Yu, Stability and bifurcations in a nonlocal delayed reaction-diffusion population model, J. Differ. Equaitons, 260 (2016), 218-240. doi: 10.1016/j.jde.2015.08.038.

[5]

K. Deng, Y. Wu, Global stability for a nonlocal reaction-diffusion population model, Nonlinear Anal. Real World Appl., 25 (2015), 127-136. doi: 10.1016/j.nonrwa.2015.03.006.

[6]

S. Gourley, R. Lui, J. Wu, Spatiotemporal distributions of migratory birds: Patchy models with delay, SIAM Journal on Applied Dynamical Systems, 9 (2010), 589-610. doi: 10.1137/090767261.

[7]

S. Guo, Stability and bifurcation in a reaction-diffusion model with nonlocal delay effect, J. Differ. Equations, 259 (2015), 1409-1448. doi: 10.1016/j.jde.2015.03.006.

[8]

B. D. Hassard, N. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation Cambridge University Press, Cambridge, 1981.

[9]

Y. Hsieh, J. Wu, J. Fang, Y. Yang and J. Lou, Quantification of bird-to-bird and bird-to-human infections during 2013 novel H7N9 avian influenza outbreak in China PLoS One 9 (2014), e111834.

[10]

R. Hu, Y. Yuan, Spatially nonhomogeneous equilibrium in a reaction-diffusion system with distributed delay, J. Differ. Equations, 250 (2011), 2779-2806. doi: 10.1016/j.jde.2011.01.011.

[11]

R. Liu, V. Duvvuri, J. Wu, Spread patternformation of H5N1-avian influenza and its implications for control strategies, Math. Model. Nat. Phenom., 3 (2008), 161-179. doi: 10.1051/mmnp:2008048.

[12]

Z. P. Ma, Stability and Hopf bifurcation for a three-component reaction-diffeusion population model with delay effect, Appl. Math. Model., 37 (2013), 5984-6007. doi: 10.1016/j.apm.2012.12.012.

[13]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations Springer-Verlag, New York, 1983.

[14]

J. So, J. Wu, X. Zou, A reaction-diffusion model for a single species with age structure. I travelling wavefronts on unbounded domains, Proceedings of the Royal Society: London A, 457 (2001), 1841-1853. doi: 10.1098/rspa.2001.0789.

[15]

Y. Su, J. Wei, J. Shi, Hopf bifurcation in a diffusive logistic equation with mixed delayed and instantaneous density dependence, J. Dyn. Differ. Equ., 24 (2012), 897-925. doi: 10.1007/s10884-012-9268-z.

[16]

X. Wang, J. Wu, Periodic systems of delay differential equations and avian influenza dynamics, J. Math. Sci., 201 (2014), 693-704.

[17]

Z. Wang, J. Wu, R. Liu, Traveling waves of the spread of avian influenza, Proc. Amer. Math. Soc., 140 (2012), 3931-3946. doi: 10.1090/S0002-9939-2012-11246-8.

[18]

Z. C. Wang, W. T. Li, J. Wu, Entire solutions in delayed lattice differential equations with monostable nonlinearity, SIAM J. Math. Anal., 40 (2009), 2392-2420. doi: 10.1137/080727312.

[19]

J. Wu, Theory and Applications of Partial Functional Differential Equations Spinger-Verlag, New York, 1996.

[20]

T. Yi, X. Zou, Global dynamics of a delay differential equaiton with spatial non-locality in an unbounded domain, J. Differ. Equations, 251 (2011), 2598-2611. doi: 10.1016/j.jde.2011.04.027.

[21]

G. Zhao, S. Ruan, Existence, uniqueness and asymptotic stability of time periodic traveling waves for a periodic Lotka-Volterra competition system with diffusion, J. Math. Pures Appl., 95 (2011), 627-671. doi: 10.1016/j.matpur.2010.11.005.

[22]

W. Zuo, Y. Song, Stability and bifurcation analysis of a reaction-diffusion equaiton with spatio-temporal delay, J. Math. Anal. Appl., 430 (2015), 243-261. doi: 10.1016/j.jmaa.2015.04.089.

Figure 1.  Solutions of model (1) approach to a positive steady state with $\tau_{2}=0.6$ and a periodically oscillatory orbit with $\tau_{2}=1.2$, respectively
Figure 2.  The critical value of time delay $\tau_{2}$ with respect to varying $\alpha\in(0, 0.8)$
[1]

Rebecca McKay, Theodore Kolokolnikov, Paul Muir. Interface oscillations in reaction-diffusion systems above the Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2523-2543. doi: 10.3934/dcdsb.2012.17.2523

[2]

Yueding Yuan, Zhiming Guo, Moxun Tang. A nonlocal diffusion population model with age structure and Dirichlet boundary condition. Communications on Pure & Applied Analysis, 2015, 14 (5) : 2095-2115. doi: 10.3934/cpaa.2015.14.2095

[3]

Lu Yang, Meihua Yang. Long-time behavior of stochastic reaction-diffusion equation with dynamical boundary condition. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2627-2650. doi: 10.3934/dcdsb.2017102

[4]

Samira Boussaïd, Danielle Hilhorst, Thanh Nam Nguyen. Convergence to steady state for the solutions of a nonlocal reaction-diffusion equation. Evolution Equations & Control Theory, 2015, 4 (1) : 39-59. doi: 10.3934/eect.2015.4.39

[5]

Elena Trofimchuk, Sergei Trofimchuk. Admissible wavefront speeds for a single species reaction-diffusion equation with delay. Discrete & Continuous Dynamical Systems - A, 2008, 20 (2) : 407-423. doi: 10.3934/dcds.2008.20.407

[6]

Marek Fila, Hirokazu Ninomiya, Juan-Luis Vázquez. Dirichlet boundary conditions can prevent blow-up in reaction-diffusion equations and systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (1) : 63-74. doi: 10.3934/dcds.2006.14.63

[7]

Tomás Caraballo, José A. Langa, James C. Robinson. Stability and random attractors for a reaction-diffusion equation with multiplicative noise. Discrete & Continuous Dynamical Systems - A, 2000, 6 (4) : 875-892. doi: 10.3934/dcds.2000.6.875

[8]

Keng Deng. On a nonlocal reaction-diffusion population model. Discrete & Continuous Dynamical Systems - B, 2008, 9 (1) : 65-73. doi: 10.3934/dcdsb.2008.9.65

[9]

M. Grasselli, V. Pata. A reaction-diffusion equation with memory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1079-1088. doi: 10.3934/dcds.2006.15.1079

[10]

Toshi Ogawa. Degenerate Hopf instability in oscillatory reaction-diffusion equations. Conference Publications, 2007, 2007 (Special) : 784-793. doi: 10.3934/proc.2007.2007.784

[11]

Zhao-Xing Yang, Guo-Bao Zhang, Ge Tian, Zhaosheng Feng. Stability of non-monotone non-critical traveling waves in discrete reaction-diffusion equations with time delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 581-603. doi: 10.3934/dcdss.2017029

[12]

Guo Lin, Haiyan Wang. Traveling wave solutions of a reaction-diffusion equation with state-dependent delay. Communications on Pure & Applied Analysis, 2016, 15 (2) : 319-334. doi: 10.3934/cpaa.2016.15.319

[13]

Maria do Carmo Pacheco de Toledo, Sergio Muniz Oliva. A discretization scheme for an one-dimensional reaction-diffusion equation with delay and its dynamics. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 1041-1060. doi: 10.3934/dcds.2009.23.1041

[14]

Narcisa Apreutesei, Vitaly Volpert. Reaction-diffusion waves with nonlinear boundary conditions. Networks & Heterogeneous Media, 2013, 8 (1) : 23-35. doi: 10.3934/nhm.2013.8.23

[15]

Shouming Zhou, Chunlai Mu, Yongsheng Mi, Fuchen Zhang. Blow-up for a non-local diffusion equation with exponential reaction term and Neumann boundary condition. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2935-2946. doi: 10.3934/cpaa.2013.12.2935

[16]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[17]

Ming Mei, Yau Shu Wong. Novel stability results for traveling wavefronts in an age-structured reaction-diffusion equation. Mathematical Biosciences & Engineering, 2009, 6 (4) : 743-752. doi: 10.3934/mbe.2009.6.743

[18]

Bang-Sheng Han, Zhi-Cheng Wang. Traveling wave solutions in a nonlocal reaction-diffusion population model. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1057-1076. doi: 10.3934/cpaa.2016.15.1057

[19]

José-Francisco Rodrigues, João Lita da Silva. On a unilateral reaction-diffusion system and a nonlocal evolution obstacle problem . Communications on Pure & Applied Analysis, 2004, 3 (1) : 85-95. doi: 10.3934/cpaa.2004.3.85

[20]

Jorge Ferreira, Hermenegildo Borges de Oliveira. Parabolic reaction-diffusion systems with nonlocal coupled diffusivity terms. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2431-2453. doi: 10.3934/dcds.2017105

2016 Impact Factor: 1.035

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]